Alabama, 2001Damaging Wind in Alabama, April 29, 2001
April 29, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 29, 2:33 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 29, 2:33 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN APR 29 2001
SPLIT FLOW CONTINUES ACROSS THE CENTRAL US. NORTHERN STREAM STAYS
WELL NORTH OF CWA AND SOUTHERN STREAM REMAINS IN THE GULF...WHICH
LEADS TO A RATHER NON-PROGRESSIVE FLOW REGIME THROUGH THE SHORT
TERM AS ADVERTISED BY PREVIOUS MODEL RUNS. MEAN RIDGE KEEPS
POSITIONED OVER THE EASTERN US WITH LARGE TROUGH DEVELOPING IN THE
WEST INTO THE EXTENDED.
HIGH BASED CONVECTIVE DEVELOPMENT CONTINUES ATTM ACROSS CENTRAL AL
AND BELIEVE ACTIVITY WILL ONCE AGAIN FALL APART AFTER SUNSET.
ATMOSPHERE IS SOMEWHAT UNSTABLE AND THE SOUNDINGS ARE INDICATING AN
INVERTED V...SO SOME STORMS COULD CAUSE GUSTY WINDS AND HAIL...BUT
OVERALL SEVERE NOT EXPECTED. ONE REPORT OF DIME SIZE HAIL IN TUS CO.
SURFACE HI PRESSURE WILL DOMINATE THROUGH THE PERIOD WITH EXTENDED
EAST TO SOUTHEAST FLOW. COULD SEE A FEW STORMS MONDAY...MAINLY
NORTH...BUT MORE STABLE CONTIDIONS ARE EXPECTED. DRY IS THE WORD
FOR TUE AND WED. WILL NOT ALTER THE EXTENDED TOO MUCH DUE TO THE
UNCERTAINTY OF GULF MOISTURE ENTERING THE PICTURE. WILL KEEP CHC
POPS THUR THRU SUN.
PRELIM NUMBERS...
HSV BB 056/080 054/080 054 75-1-
BHM BB 057/080 055/080 054 7511-
MGM BB 058/082 056/082 055 75-1-=
.BHM...NONE.
In the hours before
Special weather statement, Apr 29, 12:17 PM CST, 5 hours 3 minutes before
ALZ001>038-040>050-292200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SUN APR 29 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
TODAY AND SLOWLY SHIFT NORTHWARD. THIS BOUNDARY WILL CONTINUE TO BE
THE FOCUSING MECHANISM FOR ISOLATED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...ACROSS ALL BUT THE NORTHWESTERN CORNER OF THE
STATE. THE BEST CHANCE FOR ACTIVITY IS ALONG AND SOUTH OF A LINE
FROM TUSCALOOSA...TO BIRMINGHAM...ANNISTON AND HEFLIN. UPPER LEVEL
SUPPORT REMAINS MARGINAL...AND STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LIMITS. THE ONLY THREAT FROM THESE STORMS WILL BE LIGHTNING
AND BRIEF GUSTY WINDS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
Local storm report, Apr 29, 4:26 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SUN APR 29 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM TUSCALOOSA 2 E AL 1.00 INCH HAIL
04/29/01 TUSCALOOSA NICKEL TO QUARTER SIZE
HAIL REPORTED BY
TUSCALOOSA COUNTY EM8A.Local storm report, Apr 29, 5:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT SUN APR 29 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
602 PM 5E OHATCHEE AL 0.75 INCH HAIL
04/29/01 CALHOUN DIME SIZED HAIL REPORTED
BY CALHOUN COUNTY 911.Thunderstorm Wind, Etowah
- When
- April 29, 5:20 PM CST
- Where
- Etowah County, Gadsden
- Measured
- 50 kt (58 mph)
- Property damage
- $70,000
- Reported by
- INSURANCE COMPANY
- Coordinates
- 34.017, -86.017
Wind from a thunderstorm damaged the side of an apartment building on Forest Avenue ripping siding material away. Flying debris also damaged a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 29, 20011 death · 1 event
- Strong Wind in Nebraska, April 29, 2001$40,000 · 1 event
- Hail in Nebraska, April 29, 20011 in hail · 14 events
- Hail and Damaging Winds in Kansas, April 29, 20011 in hail · 12 events
- Hail and Damaging Wind in Kansas, April 29, 20011.5 in hail · 5 events
- Hail in Nebraska, April 29 to 30, 20010.75 in hail · 5 events
- High Wind in Minnesota, April 29, 2001$3,000 · 59 kt wind · 4 events
- Hail in Alabama, April 29, 20011 in hail · 2 events
- Hail and Damaging Wind in Mississippi, April 29, 2001$1,000 · 0.75 in hail · 2 events
- High Surf in Hawaii, April 29 to 30, 20011 event
- Hail in Colorado, April 29, 20010.75 in hail · 1 event
- Hail in Alabama, April 29, 20010.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257252.